“Why Is My Tongue Black?!”

Have you ever felt sick, taken some Pepto Bismol and then a while later, had a black tongue? You may be thinking you’ve eaten something strange, or that you are having an allergic reaction! This is actually not a rare side effect of Pepto Bismol however – read on to find out why your tongue is black!

Black Tongue is harmless.

Black Tongue is harmless.

Numerous brands of nausea medication, including Pepto Bismol, have an active ingredient called Bismuth subsalicylate, a multi compound drug useful in treating nausea, heartburn, indigestion, diarrhea, and other temporary discomforts of the stomach and gastrointestinal tract. In a tablet form, Bismuth subsalicylate is meant to be swallowed with water – however, when exposed to the surface of your tongue (from chewing), the drug will often turn the tongue black after several hours, and can last several days. A black tongue and black stools in some users of the drug is not harmful, but the color is produced as a side effect of the drug interacting with saliva and the gastrointestinal tract.

The good news is this discoloration has no adverse affect on your health; there is nothing to worry about if your tongue has gone black or if it is staining your teeth with black strips after taking Pepto Bismol. The stain can be removed easily by thorough brushing or seek help from  your dental professional. If a thorough brushing was followed after taking the Pepto Bismo, the staining issue would be eliminated.  You must be aware of your body if you have a upset stomach in the first place; getting a good assessment and managing the root of the problem rather than just masking the symptoms should be the overall, long-term goal. Maintain a healthy diet, full of fruit, vegetables and lean proteins to control the PH of your body (which should be neutral or mild alkaline). Getting 7-8 hours of sleep every night will ease and equip your body to deal with the stress. If you do have an upset stomach, have a cup of peppermint or chamomile tea with honey on me, which will help with your upset stomach. We can all work on respecting our body and mind to take better care of ourselves.

Staining due to Pepto Bismol

Staining due to Pepto Bismol

About these ads

The URI to TrackBack this entry is: http://sundds.wordpress.com/2009/04/23/why-is-my-tongue-black/trackback/

RSS feed for comments on this post.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

%d bloggers like this: